Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 192, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 23, 2006, 9:32 PM EDT for Cass County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2006, 9:32 PM EDT (01:32 UTC)
- Expired
- Aug 23, 2006, 9:59 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, IN
The radar
The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 7:19 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 240134
SVRIWX
INC017-240230-
/O.NEW.KIWX.SV.W.0192.060824T0132Z-060824T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
932 PM EDT WED AUG 23 2006
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CASS COUNTY IN NORTH CENTRAL INDIANA
* UNTIL 1030 PM EDT
* AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS SEVERE STORM WAS
LOCATED 7 MILES WEST OF ROYAL CENTER...OR ABOUT 11 MILES SOUTH OF
WINAMAC...AND MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
ROYAL CENTER...
LAKE CICOTT...
DUNKIRK...
GEORGETOWN...
CLYMERS...
THIS IS A DANGEROUS STORM THAT HAS A HISTORY OF PRODUCING WIDESPREAD
WIND DAMAGE AND LARGE HAIL ACROSS MUCH OF NORTHWEST INDIANA. IF YOU
ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY
EVENING FOR NORTHWESTERN INDIANA.
LAT...LON 4092 8641 4093 8659 4071 8650 4071 8637
4070 8635 4070 8627 4073 8630
$$
HITCHCOCK1 follow-up statement
000
WWUS53 KIWX 240159
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
958 PM EDT WED AUG 23 2006
INC017-240208-
/O.CAN.KIWX.SV.W.0192.000000T0000Z-060824T0230Z/
CASS IN-
958 PM EDT WED AUG 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS COUNTY IN
NORTH CENTRAL INDIANA IS CANCELLED...
AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN INDIANA.
LAT...LON 4092 8641 4093 8659 4071 8650 4071 8637
4070 8635 4070 8627 4073 8630
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:20 PM EDT, 6 hours 12 minutes earlier.
Area forecast discussion, Aug 23, 3:20 PM EDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 320 PM EDT WED AUG 23 2006 .SHORT TERM... LATEST SFC ANALYSIS HAS LOW PRESSURE OVER THE DAKOTAS WITH WARM FRONT EXTENDING E/SE ACROSS SOUTHERN MN AND WI AND DOWN INTO SW LWR MI. ADDL CONVECTION FIRING THIS AFTERNOON NORTH OF THE FRONT IN CENTRAL WI AND OUT OVER LAKE MICHIGAN. MAIN FOCUS IN THE SHORT TERM WILL BE REDEVELOPMENT OF MCS THIS EVENING AND ITS EVENTUAL IMPACT IN OUR AREA. POSITION OF WARM FRONT AND THICKNESS PATTERN SUGGESTS CURRENT ACTIVITY SHOULD REMAIN NORTH OF THE AREA LATE THIS AFTERNOON...WILL THEREFORE FOCUS ON POTENTIAL FOR FURTHER NOCTURNAL DEVELOPMENT. RUC INDICATES NOSE OF 35KT LLJ WILL SHIFT E/SE INTO EASTERN IOWA AND NW ILLINOIS BY 03Z AT THE SAME TIME WEAK UPPER SHORT WAVE DROPS DOWN INTO SE WI. BELIEVE THIS WILL SERVE AS THE FOCUS FOR CONVECTION TONIGHT WHICH WOULD PUT OUR NORTHERN CWA AT BEST CHANCE FOR ANY PRECIP. STILL ENOUGH UNCERTAINTY WILL FINAL EVOLUTION OF THIS AS OUTFLOWS AND OTHER MESO BOUNDARIES COULD ALTER CURRENT THINKING SO WILL KEEP POPS IN HIGH CHANCE NORTH TO LOW CHANCE SOUTH. POOLING OF MOISTURE ALONG THE FRONT AND DECENT MID-LEVEL LAPSE RATES WILL CREATE MUCH BETTER INSTABILITY OVER THE AREA TONIGHT AND SHOULD KEEP COMPLEX GOING STRONG SO NO CONCERN OF SYSTEM DISSIPATING BEFORE REACHING THE AREA...JUST A MATTER OF HOW FAR SOUTH IT IS ABLE TO TRACK. THICKER CLOUD SHIELD FROM MCS EXPECTED TONIGHT WHICH WILL ACT TO LIMIT RADIATIONAL COOLING BUT STILL FAVOR COOLER MAV NUMBERS WITH NEAR 60F NORTH AND LOW TO MID 60S ELSEWHERE. WILL KEEP LOW CHANCE THURSDAY MORNING FOR ANY LINGERING PRECIP FROM MCS THEN DRY FORECAST AND SOME SUN BY AFTERNOON WITH SEASONABLE TEMPS. && .LONG TERM... WK FRONTAL BOUNDARY EXTENDING FM THE UPPER MDWST SEWD TO THE LWR GRTLKS IS FCST TO REMAIN NRLY STATIONARY THROUGH THE START OF THE LONG TERM PD THU NGT. FRONT WILL LIFT NORTH THU NGT IN RESPONSE TO A SHRTWV MOVING EAST FM THE NRN PLAINS TO WI. BEST CHC OF TSTMS NORTH OF FRONT IN AREA OF STRONGEST ISENT LIFT IN WI, THOUGH CANT TOTALLY RULE OUT A FEW SHWRS/TSTMS DVLPG ALONG/NORTH OF FRONT IN OUR AREA, ESPCLY ACROSS THE NORTH. CWA SHOULD BE IN THE WARM SECTOR FRI AS FRONT MOVES WELL NORTH INTO MI. DRIER/WARMER AIR ALOFT AND LACK OF FORCING SHOULD RESULT IN A RAINFREE DAY. NAM FCST SOUNDINGS SUGGEST SUBSIDENCE INVERSION BASED JUST BLO 850MB FRI, BUT STILL SUFFICIENT LOW LEVEL MIXING TO REACH HIGHS IN THE M-U80S... STUCK CLOSE TO GOING FCST WHICH IS GENERALLY A LITTLE ABOVE LATEST MAVS. RIDGE ALOFT SHOULD REMAIN OVER THE AREA FRI NGT CONTG FAIR WX. SHRTWV MOVG OUT AHEAD OF DEEP TROF WHICH WAS LOCATED OVER PAC NW TODAY IS EXPECTED TO LIFT NE TO THE MID MS VALLEY ON SAT AND TO THE UPR GRTLKS SAT NGT. WITH AMS OVER THE AREA EXPECTED TO BE AT LEAST MODERATELY UNSTABLE BY SAT, THIS SYSTEM MAY PROVIDE SUFFICIENT LIFT TO TRIGGER SCT TSTMS. MODELS HAVE BEEN TRENDING SLOWER WITH PASSAGE OF MAIN TROF AND SFC CDFNT WITH LATEST GFS/ECMWF INDICATING THIS WILL OCCUR SUNDAY NW AND SUNDAY NIGHT SE. BEHIND THIS SYSTEM UPPER AIR PATTERN WILL TRANSITION BACK TO DEEP TROF IN EAST AND STRONG N-S RIDGE THROUGH THE PLAINS STATES EARLY NEXT WEEK. NW FLOW ALOFT OVER OUR AREA WITH SFC HIGH PRESSURE AND DRY AIRMASS SHOULD RESULT IN FAIR WX WITH TEMPS NR NORMAL FOR LATE SUMMER. && .AVIATION... LATEST VIS SAT AND SFC OBS SHOWS SCT-BKN CIRRUS OVER THE AREA ATTM. CU FIELD ALSO STARTING TO EMERGE...MAINLY SOUTH OF BOTH TAF SITES BUT STILL EXPECT SCT CU THIS AFTERNOON. FRONTAL BOUNDARY TO REMAIN IN VICINITY OF BOTH SBN AND FWA KEEPING WINDS PRIMARILY LIGHT AND VARIABLE...ALTHOUGH SBN CAN EXPECT AFTERNOON NW WIND FROM LAKE BREEZE. IR SAT SHOWING ANOTHER COMPLEX TRYING TO FIRE OVER CENTRAL WISCONSIN ATTM. LATEST RUC MODEL HAS BEST FRONTOGENETICAL FORCING FOCUSED TO OUR NORTHWEST IN WISCONSIN AS WELL THIS EVENING SO EXPECT ANOTHER MCS TO FORM NORTH OF THE FRONT AND MAKE ITS WAY SOUTHEASTWARD. BETTER FORCING NORTH OF THE FRONT SHOULD CONTINUE TO DRAW IT MORE NORTH OF OUR AREA AND 850-300MB THICKNESS PATTERN SUGGESTS MCS TRACKING MORE TOWARD OUR FAR NORTHERN CWA OR NORTH OF OUR AREA ENTIRELY. GIVEN THIS UNCERTAINTY WILL CONTINUE WITH GOING TAFS OF NOT BRINGING MENTION OF PRECIP IN YET BUT WILL KEEP CB MENTION AT SBN. CURRENT MODEL TRENDS SUGGEST TIMING BEGINNING 03-06Z BUT WILL ALSO NEED TO MONITOR CURRENT ACTIVITY OVER WI FOR POSSIBLE AMENDMENTS TO EARLIER IN THE EVENING. THICKER MCS CLOUD SHIELD MAY INHIBIT BETTER RADIATIONAL COOLING TONIGHT...BUT POOLING OF MOISTURE ALONG FRONT WILL BRING IN A BRIEF PERIOD OF MVFR FOG. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...04 LONG TERM....01 AVIATION...04
Hazardous weather outlook, Aug 23, 5:50 AM EDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 550 AM EDT WED AUG 23 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-241000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 450 AM CDT WED AUG 23 2006 /550 AM EDT WED AUG 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH THE MAIN CONCERN BEING WIND DAMAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-241000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 550 AM EDT WED AUG 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH THE MAIN CONCERN BEING WIND DAMAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Aug 23, 8:07 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
807 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 5 WNW HAMLET 41.41N 86.67W
08/23/2006 M2.50 INCH STARKE IN TRAINED SPOTTERLocal storm report, Aug 23, 8:08 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
808 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 1 W KNOX 41.29N 86.64W
08/23/2006 M1.00 INCH STARKE IN TRAINED SPOTTER
FISHERLocal storm report, Aug 23, 9:03 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
903 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND DMG WESTVILLE 41.54N 86.91W
08/23/2006 LA PORTE IN AMATEUR RADIO
LARGE TREE DOWN ONTO POLICE VEHICLELocal storm report, Aug 23, 9:23 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
923 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG 15 NNW WINAMAC 41.25N 86.71W
08/23/2006 STARKE IN LAW ENFORCEMENT
TREES AND POWERLINES DOWNLocal storm report, Aug 23, 9:29 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
929 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 3 NW MICHIGAN CITY 41.74N 86.92W
08/23/2006 M106 MPH LA PORTE IN MESONET
MEASURED BY MICHIGAN CITY GLERL STATIONLocal storm report, Aug 23, 9:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
932 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG 2 NW MICHIGAN CITY 41.73N 86.90W
08/23/2006 LA PORTE IN COAST GUARD
2 VEHICLES DESTROYED FROM FALLING TREES. NUMEROUS TREES
AND POWER LINES DOWN. MOORINGS BROKEN AND BOATS MISSING
FROM MICHIGAN CITY HARBOR.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:40 PM EDT | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 67 min |
| Aug 23, 9:00 PM EDT | Severe Thunderstorm Warning | IWX | White | 75 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.